NSW Health is warning the public of multiple high-dose MDMA (ecstasy) tablets currently circulating in the state.
NSW Health Pathology’s Forensic & Analytical Science Service (FASS) has played a key role in testing three types of high dose MDMA tablet that have been recently found in NSW.
The tablets are described as:
• blue diamond shaped tablet with ‘punisher’ logo containing 216 mg MDMA
• blue skull shaped tablet with ‘MYBRAND’ logo and text containing 216 mg MDMA
• yellow square tablet with ‘SpongeBob’ smiley face markings containing 160 mg MDMA.
These tablets contain up to twice the average amount of MDMA usually contained in tablets circulating in NSW.
Other drugs including cathinones, ketamine and ketamine analogues have recently been detected in some MDMA tablets and capsules.
Medical Director of the NSW Poisons Information Centre, Dr Darren Roberts, said consuming high doses of MDMA has been linked to recent cases of serious illness and death in NSW.
“MDMA can cause severe agitation, raised body temperature, seizures or fits, irregular heart rhythm and death,” Dr Roberts said.
“The amount of MDMA in a tablet or capsule can vary a lot, even within the same batch. The health risks from MDMA are greatly increased if high amounts (including multiple doses) are consumed over a short period. Other risks include taking MDMA in combination with other stimulants, such as amphetamines, cocaine or cathinones.
“Hot environments, such as at music festivals, increase the risk of harm from MDMA. Taking a break from dancing, seeking shade, and drinking water are important measures to reduce the risk of overheating,” Dr Roberts said.
NSW Health regularly informs the public of known high risk drugs in circulation at Public drug alerts.
NSW Health Pathology’s Illicit Drugs Analysis Unit works every day to keep the community safe by conducting tests on drugs seized by police. Their work supports the health and justice systems and contributes to public health alerts and drug warnings.
For more information about staying safe at festivals, including the warning signs to seek help, see: stayok.nsw.gov.au